MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INC. STEALTH; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS INC. STEALTH; PERIPHERAL ATHERECTOMY DEVICE
Model Number PRD-SC30-200
Medical Device Problem Codes Break (1069); Material Separation (1562); Insufficient Flow or Under Infusion (2182); Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A stealth 360 peripheral orbital atherectomy device (oad) was used for treatment of heavily calcified, over 90% stenosed lesions in common femoral artery (cfa) and superficial femoral artery (sfa) via femoral up-and-over approach.Intravascular ultrasound (ivus) indicated that the vessel diameter was 7.2 - 7.9mm.Following a proximal-to-distal treatment of the cfa, a second treatment on low speed was attempted, but the oad could not be advanced and seemed to be stuck on the viperwire advance peripheral guide wire.Angiographic imaging observed that the oad crown was not stuck on the viperwire as suspected.Blood was noticed backing up into the oad saline sheath at the tip of the oad handle and the oad saline sheath was found damaged.The nosecone of the orbital atherectomy system (oas) was damaged, which stopped saline flow from continuing through the oas sheath.The physician had the oad handle laying on the table and there was a step-up from its location to where the patient was lying down.The physician inadvertently pushed the oad handle on the step during treatment breaking the sheath at the 90-degree angle where the oad handle, and driveshaft meet.The oad was freed from the viperwire and removed by turning it on and off using the on/off button.The viperwire remained in place.The oad was replaced and the same viperwire was used to complete the procedure.There was no damage to the viperwire upon removal.The initial oad was inoperable due to the sheath detachment and thus no saline flow to the crown of the device.Nitroglycerin was administered through the orbital atherectomy system (oas) during the procedure.The patient was stable.
 
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted once the investigation is complete.(b)(4).
 
Additional Manufacturer Narrative
The stealth orbital atherectomy device (oad) was returned for analysis.During functional testing of the returned oad, an in-house 0.014" test wire met resistance due to the driveshaft damage 6cm from the lap weld.The test wire was back loaded into the handle to continue functional testing.Analysis identified a separated saline sheath at the strain relief with evidence of blood backed up within the sheath.Review of the device data log showed that the first several spin attempts ended in a stall event.There was a total of 36 seconds of spinning on low speed during the procedure.It is unknown if the stall events are related to the reported complaint.The cause of the stalls was also unknown.Fractured driveshaft filars were identified near the lap weld.Scanning electron microscopy (sem) analysis of the fractured filar faces was unable to identify the cause of the fracture.There was possible evidence of fatigue present, but it was unclear.The damage aligns with the strain relief with the knob full forward.It is possible that a bend was present in the driveshaft while spinning, creating an elevated stress environment resulting in the fracture.However, this was unable to be confirmed and the root cause of the damage was unknown.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Updated fields: b4, b5, d9, g3, g6, h2, h3, h6 (annex e, b, c, d) & h11, corrected field: h6 (annex a) csi id: (b)(4).
 
Event or Problem Description
During analysis of the returned stealth peripheral orbital atherectomy device (oad), a driveshaft fracture was observed.

Brand Name
STEALTH
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INC.
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INC.
1225 old hwy 8 nw
st. paul MN 55112
Manufacturer Contact
keerthi bangalore ramanath
1225 old hwy 8 nw
st. paul, MN 55112
MDR Report Key20055361
Report Number3004742232-2024-00320
Device Sequence Number12755382
Product Code MCW
UDI-Device Identifier10850000491295
UDI-Public(01)10850000491295(17)251231(10)517053-1
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model NumberPRD-SC30-200
Device Catalogue Number7-10059-04
Device Lot Number517053-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2024
Supplement Date Received by Manufacturer08/27/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date09/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale
Patient Weight212 KG
Patient RaceWhite